I was diagnosed with panic disorder in 2009 and was given a low dose of Zoloft and .5 mg of Ativan as needed. After about 6 months on the Zoloft, my Dr. recommended that I switch to a higher dosage of Zoloft (50 mg) since I was still having panic attacks. I switched to the higher dosage and felt horrible (increased panic attacks, paranoia, trembling, etc.). Afterwards, I was given fluoxetine which made me panic even worse. Lexapro made me feel like I was going crazy and dying. So I continued to take the Ativan as needed and eventually switched to 1 mg of Ativan up to 3x daily. In March 2012, I had my attacks under control enough to only take about 1 mg around bedtime for sleep. And that was working great until yesterday.
I had the worst panic attack ever. I was in the hospital for 4 hours because my heart was racing so fast and they couldn't get it down to below 100. Eventually, they got it down to 104 and I was released. I feel like everything is shaken up now and I feel panicked today. My previous panic attacks were never that severe and I am just scared. I do CBT therapy, exercise daily, eat healthy, etc.
My psychiatrist wants me to try the Zoloft again since the low dose helped me in the past. I have a phobia of medications (I won't even take Tylenol) which stems from the bad reactions I've gotten from various prescriptions.
I feel like I'm going crazy. I don't know what to do and feel so lost and scared all of the time. I have a great life, an amazing family, so why is my body and mind so panicked most of the time?? And what can I do to alleviate panic attacks/racing heart rate when they occur aside from diaphragmatic breathing?
I can understand and what I think your psychiatrist wants to do is to "rechallenge" with the Zoloft again. This is done when a med either loses its effectiveness or causes unacceptable side effects, you are switched to something else for a time and then back to the original med (the rechallenge). No one really knows why this happens and some docs call it the "poop out" effect where your body no longer responds to a med. It can happen with any med.
Remember, this is a biochemical reaction and it is an area where not enough is known even though treatments are needed.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.